Iowa, 2009

Flooding in Iowa, August 27 to 31, 2009

August 27 to 31, 2009 · NWS DVN · 2 events in 2 counties and zones

5 feet around 145 am on August 27. 14 feet around 130 am on August 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the last week of August resulted in the Wapsipinicon River near De Witt going above the moderate flood stage level of 11.5 feet around 145 am on August 27. It proceeded to rise above the major flood stage level of 12.5 feet and crest around 13.14 feet around 130 am on August 29. After falling off for a while, it rose to a secondary crest around 12.94 feet around 4 pm August 31. It fell back below its moderate flood stage level around 8 am September 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 26, 1:24 PM CST, 11 hours 21 minutes earlier.

Area forecast discussion, Aug 26, 1:24 PM CST, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT WED AUG 26 2009

.DISCUSSION...
OUR FOCUS WILL REMAIN ON THE SHORT TERM AS A SIGNIFICANT HYDRO EVENT
IS SETTING UP OVER THE CWA.  OVERNIGHT RAINS BROUGHT WIDESPREAD 1 TO
3 INCHES...WITH ISOLATED HIGHER AMOUNTS AROUND 5 INCHES.  THIS FELL
ALONG AND NORTH OF INTERSTATE 80.  CONVECTION FIRED ALONG A
STATIONARY ELEVATED FRONT...LIKELY BETWEEN 925 AND 850 MB.
TODAY...SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO FIRE ALONG THIS
AXIS...AND AN ADDITIONAL 0.5 TO 4 INCHES HAS FALLEN TODAY FROM
SOUTHEAST IOWA...THROUGH NORTHWEST ILLINOIS. FLASH FLOODING HAS
ALREADY BEEN REPORTED AND WITH POTENTIAL FOR MUCH MORE TO COME...WE
HAVE ALREADY ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN 2/3RDS OF
THE CWA.

WHILE LATE AFTER AND EARLY EVENING MAY CONTINUE TO BE DOMINATED BY
AREAS OF SHOWERS AND STORMS RIDING UP ALONG THE STATIONARY
FRONT...OUR RAINFALL WILL BECOME INCREASINGLY FORCED BY A VERY
STRONG SLOW MOVING MCV.  THIS IS CURRENTLY LOCATED OVER WEST AND
SOUTHWEST IOWA...AND IS PRODUCING WIDESPREAD MODERATE TO HEAVY RAIN.
MODELS TRACK THIS MCV ALONG THE STATIONARY FRONT...MORE OR LESS
RIGHT OVER THE CWA. THIS PROCESS MAY TAKE AS LONG AS UNTIL FRIDAY
MORNING. UNTIL IT PASSES THROUGH...PW VALUES WILL REMAIN AROUND 2
INCHES...AND EXCESSIVE RAINFALL IS LIKELY. LOOKING AT THE LOCAL MCS
GENESIS PROCEDURES...THE PROCESSES SHOULD CONTINUE TO SUPPORT
WIDESPREAD RAINFALL THROUGH THURSDAY NIGHT BEFORE DECREASING TOWARDS
FRIDAY.  THIS WILL ALLOW FOR ANOTHER WIDESPREAD 1 TO 3 INCHES...WITH
LOCALIZED AMOUNTS AROUND 5 VERY POSSIBLE.  SHOULD THESE VALUES FALL
IN PREVIOUSLY AFFECTED HEAVY RAIN AREAS...3 DAY TOTALS COULD EXCEED
8 INCHES. RIVERS WILL LIKELY SEE SIGNIFICANT RISES...AND IN SOME
CASES...SUCH AS THE WAPSIPINICON AT DEWITT...MODERATE FLOODING.
SINCE THE PRIMARY THREAT IS FLASH FLOODING THROUGH THURSDAY
EVENING...WE WILL CONTINUE TO CONSIDER THAT THE PRIMARY
THREAT...WITH RIVER FLOODING A SECONDARY THREAT.

AFTER FRIDAY...A STRONG COLD FRONT WILL SWEEP THROUGH WITH GUSTY
CONDITIONS AND SHARPLY COLDER CONDITIONS. NO MAJOR CHANGES WERE MADE
TO THE EXTENDED PORTION OF THE FORECAST. ...ERVIN...
&&

.AVIATION...
FIRST MCS IS EXITING THE AREA WITH THE NEXT ONE...WITH AN EMBEDDED
MCV...ARRIVING. VSBYS/CIGS TO VARY BETWEEN VFR/MVFR TO LIFR/IFR.
VSBYS/CIGS IN STRATIFORM RAIN ARE GENERALLY 2-3SM AND 1.5 TO 2.5
KFT. TSRA ARE PRODUCING VSBYS BLO 1SM AND CIGS BLO 1KFT. MODELS
SUGGEST REDEVELOPMENT OR BACK BUILDING OF THE MCS OVERNIGHT. 18Z
TAFS WERE WRITTEN WITH 3-5SM VSBYS AND 1-2KFT CIGS THROUGH 18Z/27
WITH VCTS. HOWEVER...ANY TSRA THAT AFFECTS A TAF SITE WILL BE
CAPABLE OF BLO 1SM VSBYS AND BLO 1KFT CIGS.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

ERVIN/08
Hazardous weather outlook, Aug 26, 3:45 AM CST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT WED AUG 26 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
445 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA
BY LATE TONIGHT.  EPISODES OF THUNDERSTORMS AND SHOWERS WILL DEVELOP
ALONG AND BEHIND THIS BOUNDARY.  THERE IS A RISK OF ADDITIONAL
LOCALLY HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN
PONDING OF WATER IN LOW LYING LOCATIONS AND BRING RIVER WATER LEVELS
TO BANKFULL WITH ISOLATED RIVER FLOODING. LOCATIONS ALONG AND
ESPECIALLY SOUTH OF HIGHWAY 30 ARE MOST SUSCEPTIBLE FOR HEAVY
RAINFALL.  SOME STRONG STORMS MAY ALSO OCCUR THIS AFTERNOON ALONG THE
IOWA-MISSOURI BORDER WITH GUSTY WINDS OVER 40 MPH THE PRIMARY RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY...THURSDAY NIGHT
AND FRIDAY. CONDITIONS WILL NOT BE FAVORABLE FOR STORMS TO BECOME
SEVERE...HOWEVER SOME MAY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED
FLOODING WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT IN AREAS THAT
BECOME SATURATED FROM SEVERAL HEAVY RAINFALL EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS
OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED.

NICHOLS/SHEETS

In the hours before

Local storm report, Aug 26, 8:06 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
08/26/2009  M1.75 INCH       BENTON             IA   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR TODAY.

&&

MIKEZ
Local storm report, Aug 26, 8:43 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HEAVY RAIN       VAN HORNE               42.01N 92.09W
08/26/2009  M2.02 INCH       BENTON             IA   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR.

&&

MIKEZ
Local storm report, Aug 26, 8:59 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
08/26/2009  M0.30 INCH       VAN BUREN          IA   TRAINED SPOTTER

            TOTAL SO FAR.

&&

LE
Local storm report, Aug 26, 10:50 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
08/26/2009  M2.00 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL FOR TODAY. STILL RAINING.

&&

DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clinton

When
August 27, 12:45 AM CST to August 31, 11:59 PM CST
Where
Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

Flood, Scott

When
August 27, 12:45 AM CST to August 31, 11:59 PM CST
Where
Scott County, 15.14 mi NNW of Dixon to 5.34 mi NW of New Liberty
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192590, 192591.